Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Nov 13, 1997, 3:36 PM EST for Brevard County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 13, 1997, 3:36 PM EST (20:36 UTC)
- Expired
- Nov 13, 1997, 4:20 PM EST
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 13, 3:43 PM EST | Tornado F0 | Melbourne, FL | A fast moving F0 tornado first touched down along Interstate Highway 95 near S.R. 518. The tornado moved rapidly to the east northeast damaging road signs, snapping limbs off of trees and damaging the housing around an airconditioning system on the roof of a g |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
812 WUUS01 KMLB 132037 RRA SVRMLB FLC009-132120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 336 PM EST THU NOV 13 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 330 PM...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS APPROACHING BREVARD COUNTY...THE FIRST SEVERE STORM WAS 7 MILES WEST OF MELBOURNE...AND THE SECOND STORM WAS 8 MILES WEST OF SHARPES. THE STORMS ARE MOVING EAST-NORTHEAST AT 40 MPH AND WILL AFFECT SECTIONS FROM MELBOURNE NORTH TO THE SPACE CENTER THROUGH 415 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 1:33 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Nov 13, 1:33 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 128 PM EST THU NOV 13 1997 CURRENTLY...LAST FEW VOLUME SCANS STORMS ON RADAR HAVE BECOME MORE ORGANIZED AND LDAR STARTING TO PICK UP ON IC LTG. BEST STORMS IN VOLUSIA AND SW FLA MOVG NE. ATMOS STILL VERY SHEARED AND SOME DYNAMICS WILL BE MOVING THROUGH LATER THIS EVENING. EXPECT STORMS TO REDEVELOP FARTHER N IN GULF AND MOVE THROUGH AREA BETWEEN NOW AND EARLY TOMMOROW MORNING. BASED ON MODELS...SUGGEST HIGH POPS ALL FA 1ST PERIOD TAPERING OFF FROM N TO S TOMMOROW AS DRIER AIR FILTERS INTO FA. WITH DEEP W FLOW CONTINUEING INTO THIS WEEKEND...IT WILL COOL OFF SOME BUT WILL NOT GET COLD LIKE LAST WEEK. HODANISH
In the hours before
Special weather statement, Nov 13, 11:30 AM EST, 4 hours 6 minutes before
FLZ041-044>047-053-054-058-059-064-501-131830- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EST THU NOV 13 1997 ...LIGHTNING STORMS WITH SOME POSSIBLY SEVERE THIS AFTERNOON... AREAS OF LOW PRESSURE MOVING ALONG A FRONT OVER NORTH FLORIDA WILL PRODUCE THUNDERSTORMS...WITH SOME POSSIBLY REACHING SEVERE LIMITS... THIS AFTERNOON ACROSS CENTRAL FLORIDA. THE BIGGEST THREAT WILL BE CLOUD TO GROUND LIGHTNING. BESIDES THE LIGHTNING THREAT...ABUNDANT TROPICAL MOISTURE IS IN PLACE...SO HEAVY DOWNPOURS ARE LIKELY ACROSS THE REGION. RAINFALL TOTALS ARE LIKELY TO AVERAGE ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OF THREE TO FOUR INCHES POSSIBLE. PERSISTENT DOWNPOURS MAY LEAD TO FLOODING OF ROADS...CULVERTS...AND POORLY DRAINED AREAS. THUNDERSTORMS WILL MOVE NORTHEAST NEAR 30 MPH...AND WILL CONTINUE ACROSS THE COASTAL WATERS. STAY TUNED TO LOCAL RADIO...NOAA WEATHER RADIO...TV...OR CABLE TV FOR THE LATEST STATEMENTS AND UPDATES REGARDING THIS SITUATION. HOULE
Special weather statement, Nov 13, 11:44 AM EST, 3 hours 52 minutes before
FLZ041-044>047-053-054-058-059-064-501-131830- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EST THU NOV 13 1997 ...LIGHTNING STORMS WITH SOME POSSIBLY SEVERE THIS AFTERNOON... AREAS OF LOW PRESSURE MOVING ALONG A FRONT OVER NORTH FLORIDA WILL PRODUCE THUNDERSTORMS...WITH SOME POSSIBLY REACHING SEVERE LIMITS... THIS AFTERNOON ACROSS CENTRAL FLORIDA. THE BIGGEST THREAT WILL BE CLOUD TO GROUND LIGHTNING. BESIDES THE LIGHTNING THREAT...ABUNDANT TROPICAL MOISTURE IS IN PLACE...SO HEAVY DOWNPOURS ARE LIKELY ACROSS THE REGION. RAINFALL TOTALS ARE LIKELY TO AVERAGE ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OF THREE TO FOUR INCHES POSSIBLE. PERSISTENT DOWNPOURS MAY LEAD TO FLOODING OF ROADS...CULVERTS...AND POORLY DRAINED AREAS. THUNDERSTORMS WILL MOVE NORTHEAST NEAR 30 MPH...AND WILL CONTINUE ACROSS THE COASTAL WATERS. STAY TUNED TO LOCAL RADIO...NOAA WEATHER RADIO...TV...OR CABLE TV FxOR THE LATEST STATEMENTS AND UPDATES REGARDING THIS SITUATION. HOULE
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 3:49 PM EST | Tornado Warning | MLB | Brevard | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.